Thunderstorm Wind, Nemaha
- When
- June 11, 11:15 AM CST to 11:16 AM CST
- Where
- Nemaha County, 2.97 mi SW of Oneida
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -95.960
Winds from gust front ahead of storms.
A complex of severe thunderstorms produced widespread wind damage across far northeastern and eastern Kansas with winds as high as 100 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A complex of severe thunderstorms produced widespread wind damage across far northeastern and eastern Kansas with winds as high as 100 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 11, 10:58 AM CST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 1158 AM CDT Fri Jun 11 2021 ...MESOSCALE and AVIATION UPDATE... .MESOSCALE DISCUSSION... Issued at 1158 AM CDT Fri Jun 11 2021 A special soundings released at 16Z shows a substantial capping inversion still in place over northeast KS with 700MB temps at +14C. With the lack of synoptic forcing for vertical motion or dynamic cooling, we may be relying on heating of the very moist boundary layer and/or local convergence along the outflow and frontal boundary for new storm development. This cap lends to more uncertainty in the timing of storms, and may be the reason some of the CAMs are struggling with the storm evolution. Given the amount of instability, the forecast continue to call for storms to develop/move south through eastern KS through the day. Storms in southeast NEB have shown better storm structure with the RAP suggesting 0-6km bulk shear of 40KT. So there could be a greater potential for hail than earlier expected if updrafts are able to briefly organize and develop some mid level rotation. && .DISCUSSION... Issued at 343 AM CDT Fri Jun 11 2021 Main challenges are thunderstorm potential and heat today into this evening. A potent shortwave trough was rotating northeast out of the northern Rockies early this morning with an associated cold front draping southwest into western Nebraska. Most convection has been in the Dakotas but development continues to take place into central portions of Nebraska. The upper ridge axis remains in place across the central Plains with dewpoints in the middle 70s across southern Kansas. Short-range guidance is consistent with the cold front sliding on southeast into the northwest counties late this morning and on southeast through the CWA by early evening. Changes from guidance from 24 hours ago include a much weaker cap and stronger instability for mixed layer parcels and have higher confidence in thunderstorms developing through the area during the afternoon in this higher instability. ML CAPE values reach around 4000 J/kg by late morning in deep shear of 20-30 knots supporting at least brief large hail, mitigated by hodographs that wrap over themselves. Pre-frontal downdraft CAPE values are commonly in the 1000-15000 J/kg range for a downburst wind threat. PWs in the 1.5 to 2 inch range bring some heavy rain potential as well but seeing little evidence of training or persistence of storms to overcome rather high flash flood guidance values from the recent dry spell to bring a significant flooding threat. The slower trend of the front and its associated convection should bring high temps back to the lower to middle 90s and heat index values of 100-104 in mainly east-central Kansas for a few hours, but the short duration and some question on frontal/precip timing keeps confidence too low for a Heat Advisory. Thunderstorms should diminish in coverage and intensity this evening with little support beyond the exiting front/outflow, giving rise to a mainly dry forecast again through the middle of next week as the upper ridge builds again over the Rockies and Plains. Surface high pressure to the in generally located over the mid-Mississippi Valley keeps dewpoints from supporting excessive heat but air temps will be in the upper 80s to mid 90s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1158 AM CDT Fri Jun 11 2021 Main challenge is timing TS through the afternoon. Some uncertainty as a result of higher convective inhibition and inconsistent CAMs makes it more challenging. The inhibition may require a longer period of heating the boundary layer for storms to develop near the terminals unless outflow from storms to the north surges south. As a result, may be a little more broad with the window of time storms could impact the terminals. If storms move in, expect VSBY to be restricted by +RA and strong wind gusts causing IFR conditions. Otherwise I think VFR conditions should prevail once the storms move south this evening. There is some signal for MVFR CIGS to linger but confidence in this is to low to include in the forecast at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Wolters DISCUSSION...65 AVIATION...Wolters
Hazardous Weather Outlook National Weather Service Topeka KS 847 AM CDT Fri Jun 11 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-121400- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 847 AM CDT Fri Jun 11 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Severe thunderstorms with damaging winds around 70 mph and torrential rainfall leading to localized flash flooding are possible across northeast, east central and parts of north central Kansas. Areas along and east of a line from Washington to Abilene stand the better chances of seeing severe weather. There may also be some hail with the thunderstorms. Storms could enter northeast Kansas as early as 10:30 this morning and the risk for severe weather is expected to last into the early evening as storms generally move south into east central Kansas through the afternoon. Heat indicies are expected to reach 100 to 105 this afternoon across east central Kansas before thunderstorms move through the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should be ready to report severe weather to local authorities and the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
Special Weather Statement
National Weather Service Topeka KS
1210 PM CDT Fri Jun 11 2021
KSZ011-012-111745-
Brown-Nemaha-
1210 PM CDT Fri Jun 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA AND NORTHWESTERN BROWN
COUNTIES UNTIL 1245 PM CDT...
At 1210 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Bern to 3 miles north of
Baileyville to 4 miles south of Axtell. Movement was southeast at 25
mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Sabetha, Seneca, Centralia, Morrill, Bern, Goff, Oneida, Baileyville
and Woodlawn.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern Kansas.
LAT...LON 4000 9563 3978 9580 3963 9594 3975 9624
3992 9624 4000 9617
TIME...MOT...LOC 1710Z 295DEG 24KT 3998 9611 3989 9616 3980 9626
OmittThe Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
33 thunderstorm wind, 1 hail. Local standard time, as filed.
Winds from gust front ahead of storms.
Power poles snapped and tree damage in Bern.
Report of a tree fallen onto a house.
Time estimated.
Overturned aircraft and damage to an aircraft hanger.
Report of a house blown off of its foundation.
Trees down in the city of Hiawatha.
A tree knocked down a power line near 198th and R4.
Tree knocked over a power line near 198th and R4.
Public reported wind gust.
One inch tree limbs down and shingles blown off roof.
Public report.
Report from mping of one inch tree limbs down and shingles blown off roof.
Report from mping of three inch tree limbs down and power poles broken.
Public report of 75 mph wind gust.
Reported at 134th and King.
Report of quarter size hail.
Public reported wind gust of 77 mph.
Public reported wind gust of 75 mph.
Fire dept measured a wind gust of 73 mph.
Public reported 75 mph wind gust.
Tree damage reported.
Report from mping of three inch tree limbs down and power poles broken.
Public reports a tree down.
Report of a 73 mph wind gust.
Pomona lake marina reported to have substantial damage to the store, docks, walkways and several boats. Reported via Facebook.
Public reported 61 mph wind gust.
Public reported 59 mph wind gust.
Wind gust of 60 mph and dime sized hail reported.
Public reported 60 mph wind gust.
Public reported 70 mph wind gust.
Damage to windows and trees, and a six inch diameter tree snapped.
Estimated 90 to 100 mph winds.
Machine shop damaged, shed totally destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965008, 965009, 965010, 965011, 965012, 965013, 965014, 966420, 965015, 965016, 965017, 965018, 965021, 965022, 965023, 965024, 965025, 965026, 965027, 965029, 965030, 965031, 965032, 965033, 965034, 965035, 965036, 965037, 966418, 965038, 965039, 965040, 965041, 965042.